Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Extension of positive definite functions from subgroups of nilpotent locally compact groups

Author: Eberhard Kaniuth
Journal: Proc. Amer. Math. Soc. 132 (2004), 865-874
MSC (2000): Primary 43A35; Secondary 22E25
Published electronically: October 8, 2003
MathSciNet review: 2019967
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the problem of when closed subgroups $H$ of a nilpotent locally compact group $G$ have the property that every continuous positive definite function on $H$ extends to some such function on $G$.

References [Enhancements On Off] (What's this?)

  • 1. M. B. Bekka and E. Kaniuth, Topological Frobenius properties for nilpotent groups, Math. Scand. 63 (1988), 282-296. MR 91a:22003
  • 2. L. N. Carling, On the restriction map of the Fourier-Stieltjes algebra $B(G)$ and $B_p(G)$, J. Funct. Anal. 25 (1977), 236-243. MR 56:16254
  • 3. M. Cowling and P. Rodway, Restrictions of certain function spaces to closed subgroups of locally compact groups, Pacific J. Math. 80 (1979), 91-104. MR 80i:43008
  • 4. J. Dixmier, $C^\ast$-algebras, North-Holland, Amsterdam, 1977. MR 56:16388
  • 5. P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181-236. MR 37:4208
  • 6. V. Flory, Eine Lebesgue-Zerlegung und funktorielle Eigenschaften der Fourier-Stieltjes Algebra, Inaugural Dissertation, Universität Heidelberg, 1972.
  • 7. V. M. Gluskov, Locally nilpotent locally bicompact groups, Trudy Moscov. Mat. Obshch. 4 (1955), 291-332. (Russian) MR 17:281b
  • 8. S. Grosser and M. Moskowitz, Compactness conditions in topological groups, J. reine angew. Math. 246 (1971), 1-40. MR 44:1766
  • 9. R. W. Henrichs, Über Fortsetzung positiv definiter Funktionen, Math. Ann. 232 (1978), 131-150. MR 58:2022
  • 10. R. W. Henrichs, On characters of subgroups, Indag. Math. 41 (1979), 273-281. MR 80i:43009
  • 11. R. W. Henrichs, On one-sided harmonic analysis, Proc. Amer. Math. Soc. 80 (1980), 627-630. MR 82e:43003
  • 12. E. Hewitt and K. A. Ross, Abstract harmonic analysis. I, II, Springer-Verlag, Berlin, 1963/1970. MR 28:158, MR 41:7378
  • 13. K. H. Hofmann, J. R. Liukkonen and W. M. Mislove, Compact extensions of compactly generated nilpotent groups are pro-Lie, Proc. Amer. Math. Soc. 84 (1982), 443-448. MR 84e:22007
  • 14. E. Kaniuth and A. T. Lau, A separation property of positive definite functions on locally compact groups and applications to Fourier algebras, J. Funct. Anal. 175 (2000), 89-110. MR 2001m:43012
  • 15. E. Kaniuth and A. T. Lau, On a separation property of positive definite functions on locally compact groups, Math. Z. 243 (2003), 161-177.
  • 16. J. R. Liukkonen and W. M. Mislove, Symmetry in Fourier-Stieltjes algebras, Math. Ann. 217 (1975), 97-112. MR 54:8163
  • 17. J. R. McMullen, Extensions of positive-definite functions, Mem. Amer. Math. Soc. 117, American Mathematical Society, Providence, RI, 1972. MR 56:3573
  • 18. D. Montgomery and L. Zippin, Topological transformation groups, Interscience Publishers, New York, 1955. MR 17:383b
  • 19. M. S. Ragunathan, Discrete subgroups of Lie groups, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 68, Springer-Verlag, New York - Heidelberg, 1972. MR 58:22394a

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 43A35, 22E25

Retrieve articles in all journals with MSC (2000): 43A35, 22E25

Additional Information

Eberhard Kaniuth
Affiliation: Institut für Mathematik, Universität Paderborn, D-33095 Paderborn, Germany

Received by editor(s): November 14, 2002
Published electronically: October 8, 2003
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society